I've been reducing from 60mg prednisolone, and 8 months later I'm down to 20mg, but keep getting tenderness in temple area,

sore neck / shoulders and eyes are always playing up! I'm never sure when to call the doctor when I get the tenderness, is it normal to get this tenderness and I keep thinking maybe I'm over reacting every time it happens. I don't really want to go up on the steroids or go on methexotrate?( spelt wrong?) I've had PMR for over 2years now and GCA since Oct 2013, it's so difficult to deal with especially as I don't know anyone else who has it. I'm 53, so quite young to get it apparently. Does anyone else still get tenderness when they are reducing steroids and what should I do when it happens? Would paracetamol help?Thanks for any advice. x

6 Replies

oldestnewest
  • As a general rule, if you feel sore immediately after a reduction it is steroid withdrawal. If the problems begin some time after the drop, it is a flare i.e. the dose is too low and the inflammation is breaking through. Not that anything is ever set in stone with PMR/GCA!

    Some few lucky people are pain-free as they reduce, but I never have been, so have become accustomed to some pain/tenderness/soreness all the way through. I measure it by the 'distraction' level - if I can distract myself from it with a good book, a little pottering in the garden, a computer game and well, whatever floats your boat, then it is pretty low grade and can buzz off because I'm going to ignore it.

    I would think paracetamol would be quite acceptable if you feel you need it. Be warned, though, never ever, take more than the stated dose as they are not the innocent little pills they might be.

  • What rate are you reducing at? Do you get the soreness after reducing and does it then settle until the next time you reduce? If so, then possibly you need to reduce in smaller steps. Some people are very sensitive to reducing the dose their body has got used to and more often than not the steroid withdrawal resembles the illness you are taking it for.

    The most recent research does suggest that even after 6 months on high dose pred (above 20mg) there are still signs of the GCA inflammation present so it may also be that.

    We know a few people in their 50s with GCA - and this forum or the one at forumup are the place to find other people with GCA of whatever age!

  • I was reducing very slowly due to flares when I reduced like my rheumy wanted me to! I was doing a fortnight of say, 25mg one day, then 22.5mg the next day, this continued for a fortnight. at the start of the week my doctor suggested reducing after a week, so maybe that's why I feel worse than normal. How come the inflammation is still there after 8 months of high dose of steroids?! Can't see an end to it at the moment! I have every side effect of the steroids you can get, which makes it worse. x

  • Hi Heli13, I have got GCA, I'm 65 & have been on Pred now for almost 12months. I have never really been free from temple pain but like polkadotcom, I use the distraction method & have taken paracetamol if needed. I am now down to 11mg following the very slow reduction method recommended by pmrpro & after one of the worst years of my life, (every side effect possible like you), I am beginning to feel a little like normality may be on the horizon! So, hang on in there, this site is the place to be for advice, comfort & information on this awful illness.

  • Hello heli13 Your GP should be able to give you a simple blood test to see if your ESR's are raised, which would put your mind at rest. Reducing Prednisolone is always painful for the first two weeks, the pain should ease off then. If the pain is bad two paracetamol and 30 mg codeine will help. Good luck. Dorene

  • Thanks everyone for your replies, don't know what I'd do without this site! x

You may also like...